Cefixime-induced Oromandibular Dystonia in an Adult: A Case Report

Author(s): Lisa Mondet, Fanny Radoube, Valerie Gras*, Kamel Masmoudi.

Journal Name: Current Drug Safety

Volume 12 , Issue 2 , 2017

Become EABM
Become Reviewer

Graphical Abstract:


Abstract:

Introduction: Cefixime, a third-generation cephalosporin, is commonly used in different infections. Tolerance is pretty good even if some side effects can be frequent like digestive disorders. Other effects, not mentioned in the Summary of Product Characteristics, can occur.

Methods: We report a case of recurrent, acute oromandibular dystonia in a cefixime-treated adult.

Case-report: After the third dose of cefixime, prescribed for a bronchial infection, a patient experienced a first episode of oromandibular dystonia. Then, after each ingestion, the same effects appeared. After the discontinuation of cefixime, there was no recurrence. The diagnosis of acute oromandibular dystonia has been confirmed by a neurologist.

Discussion: Some cases of dystonia have been published with other β-lactams antibiotics and with cefixime but they concerned children. Different mechanisms are proposed to explain the occurrence of dystonia during a treatment with cefixime. They involved certain neurotransmitters like dopamine, acetylcholine or GABA.

Conclusion: Even if dystonia is not a side effect mentioned in the SPC, the drug’s potential causal role must always be considered in case of involuntary contraction of muscles in a patient treated with cefixime or any other β-lactam antibiotics.

Keywords: Cefixime, drug-induced, cephalosporin, dystonia, oromandibular, β-lactams, antibiotics.

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 12
ISSUE: 2
Year: 2017
Page: [123 - 125]
Pages: 3
DOI: 10.2174/1574886312666170310095320
Price: $65

Article Metrics

PDF: 19